You can overdose just by inhaling it. Here's how fentanyl is killing more than heroin

You can overdose just by inhaling it. Here's how fentanyl is killing more than heroin - Muddlex


The number of fatal overdoses in the metro-east is on track to reach the highest number since the opioid crisis began in 2009. The drug to blame is a synthetic drug so potent, a person can overdose just from inhaling it. And many people don’t even realize they’re using it.

Madison County is on track to have 96 deaths, topping the previous 2014 record when 92 people died, according to Madison County coroner Steve Nonn.

In Madison County, 48 people have died in 2018 from drug overdoses, Nonn said. At this time in 2017, 32 people had fatally overdosed in the county.

“That will be the most total deaths since this became an epidemic in 2009,” Nonn said. “We're on a pace to break our 92 total overdose deaths. It may hit 100. Who knows?”

The problem, he said, is not heroin or meth or prescription pills. The problem is fentanyl.

Fentanyl is the latest drug coming into the U.S. that has made the opioid crisis deadlier, more addictive and stealthier than ever.

In St. Clair County, 25 people have died from drug overdoses so far in 2018. If the rate continues, total deaths will exceed the 46 deaths in 2017 and 39 in 2016, according to data from the St. Clair County coroner's office.

Of the 25 fatal overdoses in 2018, 14 have been fentanyl related.

Fentanyl is a synthetic opioid 50 times more deadly than heroin, potent enough that just a few grains can be fatal.

Worse, however, is that it is often put in other drugs, so people have no idea they’re even using it.

"In 2015, we had 43 heroin deaths. In 2016, we had 11 heroin deaths," Nonn said. "We thought, 'All right, look at that, man.' We had a little hope there until we realized it was being replaced by fentanyl."

While heroin overdoses are falling, fentanyl overdoses have increased enough to outweigh that decrease, Nonn said.

In 2017, 44 percent of overdoses in Madison County were due to fentanyl or fentanyl mixed with heroin. In St. Clair County, 12 out of 46 overdose deaths were due to fentanyl or a fentanyl mixture.

In 2018 so far, 33 people have died from fentanyl-related overdoses in Madison County.

“Two years ago, heroin was the leading cause of death. In two years, this is what's happened to us," Nonn said. "This fentanyl has just taken over the area."
Danger to police

The drug has not only caused more deaths among addicts but has also endangered police officers and paramedics.

On Friday, six people, including two police officers, were sent to the hospital in Brooklyn after being exposed to fentanyl at Roxy's Exotic Club.

The two officers, a bartender, two guests and an EMT worker were taken to the hospital. The person they believe was using the fentanyl was in critical condition. Everyone else who was exposed was released from the hospital with no major issues.

ISP Capt. Tim Tyler said the amount of fentanyl at Roxy's on Friday was less than 5 grams, about the equivalent of about two sugar packets.

"The thing with fentanyl is the smallest amount, like if you put just less than a gram in a room, it can knock out everyone in the room. It's a pretty hardcore substance and it's happening everywhere," he said.

Lt. Eric Herman with Collinsville Police said they learned the hard way of the dangers of synthetic fentanyl when a Collinsville officer had to be given Narcan on scene when he was exposed to the drug.

While trying to treat someone overdosing on the drug, the officer suddenly felt not quite right, Herman said.

“He was never unresponsive, he was just aware that ‘I don’t feel how I should feel,’” Herman said. “It’s kind of like a snake bite. We got the antidote, and it was better.”

Luckily, Herman said, the officer has no lingering effects from the exposure.

Now, the department does not test a drug themselves if they even suspect it contains heroin. Instead, they double-bag the substance and send it straight to the state crime lab to be tested.

“Experience is a tough teacher. Since then, we redoubled the effort. There have been several law enforcement cases where someone has been exposed,” he said.

Nonn said he has also seen cases of officers overdosing from simply inhaling fentanyl.

Brent Cummins, director of Adult Treatment at Chestnut Health Systems, said officers across the country have had to be more cautious when handling drug cases.

“They’re seeing a powdery substance on their uniform and flicking it with their fingers, and they can overdose on it,” Cummins said. “If you’re in a room and inhaling the fentanyl or searching a house and are in there for a prolonged period of time, there is a risk.”

In Wisconsin, three police officers accidentally came into contact with fentanyl in May and were rushed to the hospital, Channel 4 in Milwaukee reported.

In North Carolina, a Fayetteville police officer collapsed and began overdosing after being exposed to fentanyl. Fellow officers had to deliver two doses of Narcan to reverse the overdose, according to WRAL.
Russian roulette

In December 2016, 18-year-old Dakota Ellerbusch died from a drug overdose in a family-owned cabin in rural Washington County. His grandfather found his body.

Shane R. Lindsay, 23, of Okawville was at the cabin the night Ellerbusch overdosed. He was accused of providing the fentanyl-laced drugs that led to Ellerbusch's death.

In November, Lindsay was sentenced to 18 months in prison for obstruction of justice and lying to police.

Lindsay's cellmate, Randall Mamino, told police in an interview that Lindsay said he knew the methadone Ellerbusch drank that night wasn’t safe — saying the liquid was the wrong shade of purple and Lindsay knew the drug’s dealer was known for lacing drugs with fentanyl.
Drugs involved in Fatal Overdoses in Illinois - Muddlex

Fentanyl is commonly added to other drugs without users' knowledge. The high potency of additives like fentanyl can trigger an overdose for users who do not know what they're getting.

Fentanyl’s cousin drug, carfentanil, has also become more common in the U.S. A drug primarily used to tranquilize elephants, carfentanil is 5,000 times more deadly than heroin.

“Not only has heroin been bad and stayed bad, but now it’s getting more powerful with the additives they’re putting in,” Herman said. “The addicts are not aware of what is in the drug. They're overdosing, and they're overdosing big time.”

Cummins said some people who come into the Chestnut Health Systems center are surprised when they test positive for fentanyl. They may have used only cocaine or meth but, unbeknownst to them, those drugs were being cut with fentanyl.

“As lethal as this stuff is, that tends to trigger an overdose,” Cummins said. “Unless there’s a first responder nearby, that’s the situation we’re in. There’s some bad outcomes to that.”

Cummins said using substances has become even more dangerous than typical drug use, almost like a “Russian roulette” game where a person never knows when they’re going to unintentionally take something fatal.

“Unfortunately, people aren’t aware of what they’re taking,” he said. “They think they’re taking heroin, they’re getting sold these drugs. There’s no nutrition facts or labels for them to look at.”

Dealers aiming to make a stronger product for less money add the more powerful substance into other drugs like heroin or cocaine.

“The price of it is the biggest driver on any drug. It's become very cheap,” Herman said. “If you can cut a few grams of heroin with fentanyl, as far as the business of drug dealing goes, you make more money.”

Cummins said carfentanil and fentanyl have become more prominent in the past 12 to 18 months. The drugs mainly are shipped from China to Mexico and then make their way into the U.S.

Treatment

Cummins said treatment is available for those who become addicted to fentanyl.

For those seeking treatment, Chestnut Health Systems provides a variety of options and can be reached at 618-877-4420. James Jordan, a peer-to-peer recovery specialist, can be reached at 618-792-0375.

After treatment, education about what to do after a person detoxes from the drug is essential, Cummins said. For those trying to recover, the temptation to use again can be overpowering. Cummins said he’s even heard of cases where a person detoxed while in jail and when they’re released, drug dealers are outside the jail, waiting to sell drugs to them.

“When they’ve just gotten out of detox and they’re completely free of the substance, the risk for them overdosing is significant,” he said. “They think they can use the same amount before they detoxed, and they can’t. Those are the people we’re losing a lot of times. It’s important that they’re aware of that.”

Cummins said for those concerned about overdosing, they can call to schedule an appointment to receive Narcan, the overdose reversal drug.
Share on Google Plus

About Safia Bibi